Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Quad Cities, IA

May 13, 2008Bureau County, Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 5:11 PM CDT for Bureau County, Henry County, Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 5:11 PM CDT (22:11 UTC)
Expired
May 13, 2008, 6:00 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Bureau County, IL, Henry County, IL

The radar

The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:15 PM CDTHAIL 0.755 S Kewanee, ILPENNY SIZE HAIL COVERED THE GROUND. TIME ESTIMATED.
May 13, 5:47 PM CDTHAIL 0.25Tiskilwa, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 132212
SVRDVN
ILC011-073-132315-
/O.NEW.KDVN.SV.W.0039.080513T2211Z-080513T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
  SOUTHEASTERN HENRY COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 615 PM CDT.

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY 6 MILES SOUTHEAST OF GALVA...OR 8
  MILES SOUTH OF KEWANEE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUDA AROUND 530 PM CDT...
  WYANET AND TISKILWA AROUND 535 PM CDT...
  PRINCETON AROUND 540 PM CDT...
  LA MOILLE AROUND 555 PM CDT...

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 48 AND
70.

THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 6 AND 13.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4116 8965 4122 8965 4123 8986 4118 8987
      4115 8986 4114 8987 4114 9003 4117 9005
      4158 8931 4139 8919
TIME...MOT...LOC 2211Z 230DEG 49KT 4116 8988

$$

JDH
3 follow-up statements
000 
WWUS53 KDVN 132232
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT TUE MAY 13 2008

ILC073-132240-
/O.CAN.KDVN.SV.W.0039.000000T0000Z-080513T2315Z/
HENRY IL-
530 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL  
HAS MOVED EAST OUT OF THE WARNED AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.


LAT...LON 4116 8965 4123 8966 4124 8984 4123 8979
      4124 8984 4128 8986 4134 8974 4141 8963
      4158 8931 4139 8919
TIME...MOT...LOC 2230Z 241DEG 37KT 4123 8968

$$

ILC011-132315-
/O.CON.KDVN.SV.W.0039.000000T0000Z-080513T2315Z/
BUREAU IL-
530 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BUREAU COUNTY...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED APPROXIMATELY 7 MILES SOUTHEAST OF NEPONSET...
OR 10 MILES EAST OF KEWANEE...MOVING NORTHEAST AT 40 TO 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILO AROUND 535 PM CDT...
  PROVIDENCE AND WYANET AROUND 540 PM CDT...
  TISKILWA AND WYANET AROUND 545 PM CDT...
  PRINCETON AROUND 550 PM CDT...
  COAL HOLLOW AROUND 555 PM CDT...
  HOLLOWAYVILLE...SEATONVILLE AND MALDEN AROUND 600 PM CDT...

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 47 AND
69.

THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 6 AND 13.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4116 8965 4123 8966 4124 8984 4123 8979
      4124 8984 4128 8986 4134 8974 4141 8963
      4158 8931 4139 8919
TIME...MOT...LOC 2230Z 241DEG 37KT 4123 8968

$$

JDH
000 
WWUS53 KDVN 132252
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT TUE MAY 13 2008

ILC011-132315-
/O.CON.KDVN.SV.W.0039.000000T0000Z-080513T2315Z/
BUREAU IL-
551 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BUREAU COUNTY...

AT 549 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING HALF INCH UP TO PENNY SIZE HAIL.  THIS STORM WAS LOCATED 
APPROXIMATELY NEAR TISKILWA...OR SOUTH OF PRINCETON...MOVING 
NORTHEAST AT 40 TO 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF DOVER AROUND 555 PM CDT...
  HOLLOWAYVILLE...SEATONVILLE...OTTVILLE AND MALDEN AROUND 600 PM
  CDT...
  LADD AND 6 MILES SOUTHEAST OF ZEARING AROUND 605 PM CDT...
  CHERRY AND ARLINGTON AROUND 610 PM CDT...


LAT...LON 4116 8965 4123 8966 4124 8984 4123 8979
      4124 8984 4128 8986 4134 8974 4141 8963
      4158 8931 4139 8919
TIME...MOT...LOC 2251Z 243DEG 37KT 4132 8942

$$

JDH
000 
WWUS53 KDVN 132300
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT TUE MAY 13 2008

ILC011-132307-
/O.CAN.KDVN.SV.W.0039.000000T0000Z-080513T2315Z/
BUREAU IL-
557 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR BUREAU COUNTY IS CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL HAS 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

HOWEVER...OTHER SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF 
BUREAU COUNTY THROUGH 7 PM CDT...WITH A FEW OF THESE POSSIBLY 
PRODUCING PEA SIZE HAIL AND LOCALLY HEAVY DOWNPOURS.

LAT...LON 4116 8965 4123 8966 4124 8984 4123 8979
      4124 8984 4128 8986 4134 8974 4141 8963
      4158 8931 4139 8919
TIME...MOT...LOC 2257Z 243DEG 37KT 4136 8931

$$

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 13, 2:52 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT TUE MAY 13 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT USHERING IN ANOTHER
ROUND OF COOLER AIR TO THE REGION. A PATTERN CHANGE ALOFT WILL
RESULT IN NORTHWEST FLOW DEVELOPING ACROSS NORTH AMERICA THROUGH THE
WEEKEND. THIS PATTERN CHANGE WILL RESULT IN AN EXTENDED PERIOD OF
COOL AND UNSETTLED WEATHER AS SEVERAL ALBERTA CLIPPER SYSTEMS WILL
MOVE THROUGH THE REGION.

&&

.DISCUSSION...
COLD FRONT TO SWEEP THROUGH THE AREA TONIGHT BRINGING MORE RAIN TO
THE AREA. HOWEVER...THIS RAIN WILL NOT BE WIDESPREAD AND HEAVY SO
AREA RIVERS SHOULD SEE MINIMAL IMPACT. QUIET WX THEN EXPECTED FOR
WED/WED NIGHT AS HIGH PRESSURE MOVES THROUGH THE AREA. MODELS
DIVERGE SLIGHTLY ON SOLUTIONS FOR THURSDAY REGARDING PRECIP CHANCES.
HOWEVER...THERE SEEMS TO BE AGREEMENT ON CONTINUED LOW LEVEL DRY
EASTERLY OR NORTHEAST FLOW WITH THE APPROACH OF THE NEXT SYSTEM
REMAINING SOUTH OF THE AREA. THUS WILL GO DRY FOR THURSDAY/THURSDAY
NIGHT.

FRIDAY ON...THE PATTERN CHANGE TO NORTHWEST FLOW IS FULLY IN PLACE.
THERE IS STILL CONSIDERABLE MODEL UNCERTAINTY BETWEEN THE GLOBAL
MODELS REGARDING THE STRENGTH OF THE WEST COAST RIDGE AND EASTERN
LONGWAVE TROF. SEVERAL CLIPPER SYSTEMS WILL BE EMBEDDED IN THE FLOW
BRINGING A CHANCE FOR ADDITIONAL PRECIP. AN ADDITIONAL WILD CARD
WILL BE THE ENERGY FROM TYPHOON RAMMASUN WHEN IT TOPS THE WESTERN
RIDGE.

GLOBAL MODELS SEEM TO AGREE ON A CLIPPER SYSTEM MOVING THROUGH ON
FRIDAY/FRIDAY EVENING. THERE MAY OR MAY NOT BE ANOTHER CLIPPER
SYSTEM SATURDAY/SATURDAY EVENING. THERE IS A POSSIBILITY THAT SUNDAY
MAY BE DRY. ECMWF/UKMET AGREE THAT ANOTHER CLIPPER SYSTEM WILL
AFFECT THE AREA SUNDAY NIGHT/MONDAY AND BOTH HAVE TRENDED
SLOWER/STRONGER WITH THIS CLIPPER SYSTEM. GIVEN THE OVERALL
UNCERTAINTY WITH THE PATTERN CHANGE AND MOVEMENT OF FEATURES...HAVE
OPTED TO GO WITH GENERALLY SCHC POPS FROM FRIDAY ON. TUESDAY
CURRENTLY LOOKS DRY.            ...08...

&&

.AVIATION...
A COLD FRONT WILL PUSH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS
BETWEEN 7 PM AND MIDNIGHT...VEERING WINDS TO THE NORTHWEST AND
LOWERING CIGS INTO MVFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONTAL PASSAGE. THUNDERSTORM COVERAGE IS NOT
EXPECTED TO BE VERY HIGH AT THE CID AND DBQ TERMINALS AND THUS HAVE
ONLY INCLUDED SHOWERS WITH CB IN FORECASTS DURING THE EVENING. MVFR
CIGS ARE EXPECTED TO LINGER THROUGH MOST OF TONIGHT...WITH CLEARING
TAKING PLACE WED MORNING FROM WEST TO EAST. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, May 13, 4:45 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT TUE MAY 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE
THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND
LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS
AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA
LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Local storm report, May 13, 4:17 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 WSW SHERRARD          41.31N 90.53W
05/13/2008  E0.25 INCH       MERCER             IL   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 4:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             GENESEO                 41.45N 90.15W
05/13/2008  E0.25 INCH       HENRY              IL   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 4:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             NNE PROPHETSTOWN        41.67N 89.93W
05/13/2008  E1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

MIKEM
Local storm report, May 13, 4:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             STERLING                41.80N 89.69W
05/13/2008  E0.25 INCH       WHITESIDE          IL   TRAINED SPOTTER

0430 PM     HAIL             2 N NORTH HENDERSON     41.12N 90.48W
05/13/2008  E0.25 INCH       MERCER             IL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL COVERING 60 PERCENT OF THE GROUND

0444 PM     HAIL             1 NW STERLING           41.81N 89.71W
05/13/2008  M0.75 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 4:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             STERLING                41.80N 89.69W
05/13/2008  M0.88 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 5:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             PROPHETSTOWN            41.67N 89.93W
05/13/2008  M1.00 INCH       WHITESIDE          IL   EMERGENCY MNGR

            QUARTER SIZE HAIL IN PROPHETSTOWN FROM CITY ESDA
            COORDINATOR. TIME ESTIMATED.

&&

MIKEM

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:24 PM CDTSevere Thunderstorm WarningDVNMcDonough36 min
May 13, 2:56 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island34 min
May 13, 4:08 PM CDTSevere Thunderstorm WarningDVNHenry, Whiteside37 min
May 13, 4:43 PM CDTSevere Thunderstorm WarningDVNWhiteside17 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.